Alert archive / Indiana / Special Weather Statements in 2016

Special Weather Statement, NWS Indianapolis, IN

February 2, 2016Madison County, Indiana

NWS Indianapolis, IN issued this special weather statement at Feb 2, 2016, 2:39 PM EST for Madison County, Indiana. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 2, 2016, 2:39 PM EST (19:39 UTC)
Expired
Feb 2, 2016, 3:00 PM EST
In force
21 min
Issued by
NWS Indianapolis, IN

County Madison County, IN

The radar

The Indianapolis radar (KIND), 61 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1585 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

499 
WWUS83 KIND 021939
SPSIND

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
239 PM EST TUE FEB 2 2016
 
INZ039-040-047-048-022000-
MARION IN-MADISON IN-HANCOCK IN-HAMILTON IN-
239 PM EST TUE FEB 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MADISON...NORTHEASTERN
MARION...NORTHWESTERN HANCOCK AND SOUTHEASTERN HAMILTON COUNTIES
UNTIL 300 PM EST...

AT 238 PM EST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LAWRENCE...OR 12 MILES NORTHEAST OF INDIANAPOLIS...MOVING NORTHEAST
AT 80 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
INDIANAPOLIS...ANDERSON...FISHERS...NOBLESVILLE...LAWRENCE...
MCCORDSVILLE...PENDLETON...FORTVILLE...CHESTERFIELD...INGALLS...
LAPEL...EDGEWOOD...FRANKTON...DALEVILLE...WOODLAWN HEIGHTS...COUNTRY
CLUB HEIGHTS...RIVER FOREST...CASTLETON AND GEIST RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN INDIANAPOLIS.

&&

LAT...LON 4019 8566 4011 8557 4007 8558 3981 8592
      3991 8607 4024 8577
TIME...MOT...LOC 1938Z 218DEG 68KT 3990 8597 

$$

MRD/JK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Feb 2, 1:36 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Feb 2, 1:36 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
136 PM EST TUE FEB 2 2016

.UPDATE...
THE LONG TERM SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...
ISSUED AT 230 AM EST TUE FEB 2 2016

AN ACTIVE WEATHER PATTERN IS AHEAD FOR CENTRAL INDIANA TODAY AS A
LOW PRESSURE SYSTEM MOVES THROUGH THE UPPER MIDWEST AND DRAGS BOTH
A WARM FRONT AND COLD FRONT ACROSS CENTRAL INDIANA TODAY AND
TONIGHT. THIS WILL RESULT IN CHANCES FOR SHOWERS AND PERHAPS SOME
STORMS AS THE COLD FRONT PASSES THIS EVENING.

DRY WEATHER IS EXPECTED TO BUILD ACROSS INDIANA ON WEDNESDAY INTO
THE WEEKEND AS HIGH PRESSURE ARRIVES IN THE WAKE OF THE FRONT.
ALONG WITH THE HIGH PRESSURE SYSTEM...COOLER AND MORE SEASONABLE
TEMPERATURES ARE EXPECTED TO RETURN TO CENTRAL INDIANA INTO THE
WEEKEND.

&&

.NEAR TERM /REST OF TODAY AND TONIGHT/...

ISSUED AT 949 AM EST TUE FEB 2 2016

FORECAST IS IN GOOD SHAPE. SCATTERED SHOWERS ARE MOVING INTO THE
SOUTHWESTERN FORECAST AREA AT THE MOMENT BUT ARE DISSIPATING AS THEY
MOVE NORTH INTO AN UNFAVORABLE AIRMASS. ADJUSTED HOURLY POPS
SOUTHWEST TO ACCOUNT FOR THIS...BUT OVERALL FORECAST TREND IS IN
GOOD SHAPE.

TEMPERATURES LOOK GOOD TOO. IT WILL BE A SLOW CLIMB TODAY...WAITING
UNTIL THE WARM FRONT PASSES TO REALLY WARM UP. HIGHS WILL LIKELY BE
REACHED NEAR 00Z.

LATEST SEVERE OUTLOOK FROM THE STORM PREDICTION CENTER HAS NOT
CHANGED. CONTINUED MENTION OF DAMAGING WINDS IN THE FORECAST.

PREVIOUS DISCUSSION FOLLOWS...

WATER VAPOR IMAGERY THIS MORNING SHOWS A DEEP LOW DIVING INTO THE
OKLAHOMA PANHANDLE AMID A SHARP TROUGH OVER THE ROCKIES. SURFACE
ANALYSIS SHOWS HIGH PRESSURE IN PLACE ACROSS THE GREAT LAKES
WHILE LOW PRESSURE WAS ALSO FOUND OVER THE OKLAHOMA PANHANDLE. A
COLD FRONT WAS FOUND STRETCHED SOUTH ACROSS TEXAS. MEANWHILE SURFACE
FLOW ACROSS INDIANA WAS FROM THE NORTHEAST WITH DEW POINTS IN THE
UPPER 20S.

ACTIVE WEATHER DAY IN STORE AS THE LOW OVER THE SOUTHERN PLAINS IS
EXPECTED TO QUICKLY ADVANCE NORTHEAST...DRAGGING A WARM FRONT INTO
CENTRAL INDIANA. AIR MASS IS EXPECTED TO CHANGE CONSIDERABLY IN
THE WAKE OF THE WARM FRONT THIS AFTERNOON AS DEWPOINTS SURGE
TOWARD 50. VERY FAVORABLE DYNAMICS ARRIVE ACROSS CENTRAL INDIANA
LATE THIS AFTERNOON IN THE WARM SECTOR. GFS AND NAM SUGGEST A 60+
KNT LLJ PUSHING ACROSS THE STATE PROVIDING LIFT. 00Z FORECAST
SOUNDINGS INDICATE A SATURATED COLUMN WITH CAPE OVER 700
J/KG...WHICH IS PRETTY HIGH FOR FEBRUARY. 295K GFS ISENTROPIC
SURFACE ALSO SHOWS IMPRESSIVE LIFT THIS AFTERNOON WITH SPECIFIC
HUMIDITIES VERY HIGH AT OVER 8 G/KG. WITH BEST FORCING NOT
ARRIVING UNTIL THE FRONTS MOVE INTO THE AREA...WILL TREND POPS
HIGHEST DURING THE AFTERNOON AND EVENING HOURS...AND WILL LEAVE
THE MORNING HOURS DRY. GIVEN THE STRONG DYNAMICS...STRONG LOWER
LEVEL JET...THE ARRIVAL OF THE WARM SECTOR ACROSS CENTRAL INDIANA
AND THE EXPECTED PASSAGE OF THE COLD FRONT DURING THE EVENING
HOURS...THE SLIGHT CHANCES FOR SEVERE WEATHER LOOK VERY
REASONABLE...WITH THE MAIN THREAT BEING DAMAGING WINDS DUE TO THE
STRONG LOWER LEVEL JET.

COLD FRONT WILL BE EAST OF INDIANA BY 06Z-09Z...AND BEST FORCING
WILL BE LOST AS THE LOWER LEVEL JET WILL BE WELL NORTHEAST OF THE
STATE. FORECAST SOUNDINGS DRY OUT DRAMATICALLY BY 06Z...AND EVEN
MORE BY 12Z WED AS THE DRY SLOT BUILDS ACROSS THE STATE

WILL TREND HIGHS TODAY ABOVE MAVMOS AND STICK CLOSE TO A BLEND ON
LOWS.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...

ISSUED AT 230 AM EST TUE FEB 2 2016

GFS AND NAM DEPICT A BROAD UPPER TROUGH REMAINING OVER THE AREA ON
WEDNESDAY THROUGH THURSDAY NIGHT...WITH A WEAK SHORT WAVE PUSHING
THROUGH THE FLOW ON WEDNESDAY NIGHT INTO THURSDAY...AND A SECOND
WAVE ON THURSDAY NIGHT. MOISTURE WILL REMAIN A MAJOR PROBLEM FOR
THESE WAVES AS BROAD AND COOL HIGH PRESSURE WILL REMAIN IN PLACE
AT THE SURFACE STRETCHING FROM THE TENNESSEE VALLEY TO THE
SOUTHERN PLAINS...EFFECTIVELY BLOCKING THE ARRIVAL OF ANY DEEP
GULF MOISTURE. FORECAST SOUNDINGS ON WEDNESDAY AND WEDNESDAY NIGHT
SHOW LOWER LEVEL SATURATION...TRAPPED AMID BROAD CYCLONIC LOWER
LEVEL FLOW AND COLD AIR ADVECTION. ITS NOT UNTIL THURSDAY
AFTERNOON THAT THE MODELS SUGGEST THE LOWER LEVEL FLOW BECOMES
MORE ANTICYCLONIC. THUS WILL LOOK FOR A CLOUDY SKY UNTIL THURSDAY
AFTERNOON AND TREND DAILY HIGHS COOLER THAN MAVMOS AND USE A BLEND
ON LOWS.

FINALLY BY THURSDAY NIGHT...FORECAST SOUNDINGS INDICATE A DRY
COLUMN AS RIDGING OVER THE PLAINS STATES IS EXPECTED TO BUILD
ACROSS THE OHIO VALLEY. THUS WILL TREND TOWARD A PARTLY CLOUDY SKI
AND TEMPS AT OR BELOW MEXMOS THEN.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...

ISSUED AT 137 PM EST TUE FEB 2 2016

THE INITIALIZATION FROM THE CENTRAL REGION SOFTWARE WILL BE USED
WITH HIGH CONFIDENCE.

THERE IS GOOD AGREEMENT BETWEEN THE VARIOUS DETERMINISTIC AND
STATISTICAL GUIDANCE. ALSO...ENSEMBLE SPREADS ARE LOW.

THERE WAS GOOD AGREEMENT ABOUT THE UPCOMING WEEKEND WITH EARLIER MODEL
RUNS. CONGRUENCE ABOUT NEXT WEEK IS A NEWER DEVELOPMENT...BUT THE
FACT MOST GUIDANCE HEADED TO THE SAME SOLUTION STRONGLY SUPPORTS
IT.

&&

.AVIATION /DISCUSSION FOR 021818Z TAFS/...

ISSUED AT 1211 PM EST TUE FEB 2 2016

WIDESPREAD MVFR...WITH LOCAL IFR CEILINGS...WILL DEVELOP IN RAIN
THIS AFTERNOON AS A STRONG SYSTEM APPROACHES FROM THE WEST.
THUNDERSTORMS COULD ARRIVE THIS EVENING IN ADVANCE OF THE COLD
FRONT ASSOCIATED WITH THE SYSTEM. GUSTS...POSSIBLY AS HIGH AS 50
KNOTS...WILL BE A HAZARD AROUND ANY STORMS.

CONDITIONS WILL RAPIDLY REBOUND TO VFR OVERNIGHT AS DRY AIR MOVES IN
BEHIND THE COLD FRONT. MVFR CEILINGS SHOULD REFORM TUESDAY MORNING
AS COLD ADVECTION CONTINUES.

OUTSIDE ANY STORMS...WINDS WILL HAVE SUSTAINED SPEEDS OF 15 TO 20
KNOTS WITH GUSTS OF 20 TO 30 KNOTS. THEY WILL VEER FROM SOUTHWEST
TO WEST AS THE STRONG SYSTEM APPROACHES THEN PASSES.

A DEEP INVERSION OVER THE AREA WILL KEEP SHEAR FROM BECOMING TOO
EXTREME AT LOW LEVELS THIS AFTERNOON...BUT SHEAR IS APT TO BE STRONG
AT THE TOP OF THE INVERSION. WHEN THE COLD FRONT ARRIVES THIS
EVENING INCREASED MIXING WILL REDUCE THE THREAT OF EXTREME SHEAR
THROUGH SHALLOW LEVELS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...PUMA
NEAR TERM...PUMA/50
SHORT TERM...PUMA
LONG TERM....JK
AVIATION...JK
Hazardous weather outlook, Feb 2, 12:56 PM EST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1256 PM EST TUE FEB 2 2016

INZ021-028>031-035>049-051>057-060>065-067>072-031800-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
1256 PM EST TUE FEB 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS
SOUTHERN PARTS OF CENTRAL INDIANA THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN CENTRAL INDIANA.

HAZARDS: DAMAGING STRAIGHT LINE WINDS. LIGHTNING. AN ISOLATED
TORNADO POSSIBLE.

TIMING: STRONGEST STORMS BETWEEN 400 PM AND 1000 PM

DISCUSSION: A STRONG LOW PRESSURE SYSTEM WILL MOVE THROUGH THE
UPPER MIDWEST TODAY AND TONIGHT...DRAGGING A STRONG WARM FRONT AND
COLD FRONT ACROSS CENTRAL INDIANA. THUNDERSTORMS ARE EXPECTED TO
DEVELOP AS THESE FRONTS PASS AND SOME STORMS MAY BE
SEVERE...PRODUCING DAMAGING WINDS AND LIGHTING. AN ISOLATED
TORNADO IS ALSO POSSIBLE. THE SEVERE THREAT AREA IS MAINLY SOUTH
OF INTERSTATE 70.

NORTH OF INTERSTATE 70...THUNDERSTORMS WITH LIGHTNING AND GUSTY
WINDS ARE POSSIBLE...BUT THE SEVERE THREAT IS DIMINISHED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

OUTLOOK: LIGHT RAIN/SNOW SHOWERS ARE POSSIBLE ON MONDAY. SNOW
ACCUMULATIONS ARE NOT EXPECTED AT THIS TIME.

DISCUSSION: HIGH PRESSURE WILL BUILD INTO THE AREA FOR THE LATER
PARTS OF THE WORK WEEK. FURTHER OUT...ANOTHER FRONTAL SYSTEM AND
UPPER LOW WILL BRING CHANCES FOR RAIN/SNOW SHOWERS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Special weather statement, Feb 2, 11:52 AM EST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1152 AM EST TUE FEB 2 2016

INZ061-062-070-021715-
LAWRENCE IN-GREENE IN-MONROE IN-
1152 AM EST TUE FEB 2 2016

...SPECIAL WEATHER STATEMENT...

AT 1151 AM EST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTHWEST OF BEDFORD...MOVING NORTHEAST AT 50 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BLOOMINGTON...WOODVILLE HILLS...HARRODSBURG...INDIANA UNIVERSITY...
WHITEHALL...OWENSBURG...SOLSBERRY AND SMITHVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN INDIANAPOLIS.

&&

LAT...LON 3890 8668 3891 8694 3920 8664 3920 8643
      3915 8637 3913 8637 3890 8667
TIME...MOT...LOC 1651Z 214DEG 43KT 3897 8667

MRD/JK
Special weather statement, Feb 2, 2:39 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
239 PM EST TUE FEB 2 2016

INZ039-040-047-048-022000-
MARION IN-MADISON IN-HANCOCK IN-HAMILTON IN-
239 PM EST TUE FEB 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MADISON...NORTHEASTERN
MARION...NORTHWESTERN HANCOCK AND SOUTHEASTERN HAMILTON COUNTIES
UNTIL 300 PM EST...

AT 238 PM EST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LAWRENCE...OR 12 MILES NORTHEAST OF INDIANAPOLIS...MOVING NORTHEAST
AT 80 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
INDIANAPOLIS...ANDERSON...FISHERS...NOBLESVILLE...LAWRENCE...
MCCORDSVILLE...PENDLETON...FORTVILLE...CHESTERFIELD...INGALLS...
LAPEL...EDGEWOOD...FRANKTON...DALEVILLE...WOODLAWN HEIGHTS...COUNTRY
CLUB HEIGHTS...RIVER FOREST...CASTLETON AND GEIST RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN INDIANAPOLIS.

&&

LAT...LON 4019 8566 4011 8557 4007 8558 3981 8592
      3991 8607 4024 8577
TIME...MOT...LOC 1938Z 218DEG 68KT 3990 8597

MRD/JK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 11:52 AM ESTSpecial Weather StatementINDMonroe23 min
Feb 2, 2:58 PM ESTSpecial Weather StatementINDMadison17 min
Feb 2, 3:02 PM ESTSpecial Weather StatementINDClinton28 min
Feb 2, 3:26 PM ESTSpecial Weather StatementINDHoward19 min

Nearby

Special Weather Statements in Indiana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.